MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 5F; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 5F; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number 1275108FD
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged 3cg stylet was confirmed, but the exact cause could not be determined.The physical sample was not returned for investigation, but one photograph was provided for investigation.The photo showed the distal end of what is consistent with the 3cg stylet from the implicated product code.A break was observed in the polyimide tubing and core wire.The core wire extended from the broken end of the polyimide tubing.The polyimide tubing was curved.The proximal end of the stylet was not visible in the photo.Any kinking in the stylet wire may have initiated the fracture in the magnetic end of the stylet.Sharp or acute angles should be avoided during implantation.It was reported that difficulty was encountered during insertion.The ifu for the 3cg stylet states, ¿ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet tip beyond the catheter end, combined with kinking and excessive forces, may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and risk of patient injury.¿ the damage may have occurred during use; however, the exact mechanism of damage could not be determined from the photograph.A lot history review (lhr) of recr2172 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that the picc was placed on (b)(6) 2018 around 11:30 am.The nurse ran into immediate difficulty when threading by the axilla.The nurse felt a block, so he pushed through and the catheter was able to get through the curvature.He confirmed peak p-wave and then retracted the guidewire and it felt "short" even though 3cg showed the picc was in the right place.He then decided to pull the entire guidewire out of patient and that¿s when he noticed it truly was too short in length and part of the guidewire sheared off.He then removed the entire picc line and flushed both lumens with saline and discovered the sheared off magnetic tip.The magnetic tip had resided within the picc line, it was not left in the patient.He then opened a new 4fr sl kit and used that guidewire to reinsert picc line.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged 3cg stylet was confirmed, but the exact cause could not be determined.The physical sample was not returned for investigation, but one photograph was provided for investigation.The photo showed the distal end of what is consistent with the 3cg stylet from the implicated product code.A break was observed in the polyimide tubing and core wire.The core wire extended from the broken end of the polyimide tubing.The polyimide tubing was curved.The proximal end of the stylet was not visible in the photo.Any kinking in the stylet wire may have initiated the fracture in the magnetic end of the stylet.Sharp or acute angles should be avoided during implantation.It was reported that difficulty was encountered during insertion.The ifu for the 3cg stylet states, ¿ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet tip beyond the catheter end, combined with kinking and excessive forces, may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and risk of patient injury.¿ the damage may have occurred during use; however, the exact mechanism of damage could not be determined from the photograph.A lot history review (lhr) of recr2172 showed no other similar product complaint(s) from this lot number.Mw5079237.
 
Event or Problem Description
It was reported that the picc was placed on (b)(6) 2018 around 11:30am.The nurse ran into immediate difficulty when threading by the axilla.The nurse felt a block, so he pushed through and the catheter was able to get through the curvature.He confirmed peak p-wave and then retracted the guidewire and it felt "short" even though 3cg showed the picc was in the right place.He then decided to pull the entire guidewire out of patient and that¿s when he noticed it truly was too short in length and part of the guidewire sheared off.He then removed the entire picc line and flushed both lumens with saline and discovered the sheared off magnetic tip.The magnetic tip had resided within the picc line, it was not left in the patient.He then opened a new 4fr sl kit and used that guidewire to reinsert picc line.09/11/2018 per medwatch: a 5 fr d/l picc 3cg inserted, when noted guidewire tip about 3cm sheared off.The tip that sheared off remained inside the picc line.Picc line was removed, flushed with saline and the 3cm guidewire tip came out of the picc line.

Brand Name
POWERPICC FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 5F
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7855770
Report Number3006260740-2018-02390
Device Sequence Number1939449
Product Code LJS
UDI-Device Identifier00801741034572
UDI-Public(01)00801741034572
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/27/2018
Report Date (Section F) 08/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1275108FD
Device Catalogue Number1275108FD
Device Lot NumberRECR2172
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2018
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date08/08/2018
Event Location Hospital
Date Report to Manufacturer09/10/2018
Initial Date Received by Manufacturer 08/17/2018
Supplement Date Received by Manufacturer09/10/2018
Initial Report FDA Received Date09/07/2018
Supplement Report FDA Received Date09/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Date Report Sent to FDA08/15/2018